Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 31, NWS Salt Lake City, UT

July 17, 2018Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 17, 2018, 4:17 PM MDT for Garfield County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 4:17 PM MDT (22:17 UTC)
Expired
Jul 17, 2018, 7:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 52 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS55 KSLC 172217
FFWSLC
UTC017-180115-
/O.NEW.KSLC.FF.W.0031.180717T2217Z-180718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
417 PM MDT TUE JUL 17 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Garfield County in southern Utah...

* Until 715 PM MDT
    
* At 414 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the city of Panguitch City, Red Canyon and Casto 
  Canyon along Route 12 west of Bryce Canyon. Flash flooding is 
  imminent.

* Radar estimates over one inch of rain has fallen so far in these 
  areas.

* If you are traveling through these locations, take action to 
  ensure your safety.

* Some locations that will experience flooding include...
  Panguitch and Hillsdale. 

LAT...LON 3785 11215 3769 11221 3772 11242 3775 11253
      3785 11246

$$

Dewey/McInerney
2 follow-up statements
326 
WGUS75 KSLC 180051
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
651 PM MDT TUE JUL 17 2018

UTC017-180115-
/O.CON.KSLC.FF.W.0031.000000T0000Z-180718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
651 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
WEST CENTRAL GARFIELD COUNTY...

At 649 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  This is likely resulting in flash 
flooding. Storms are moving out of the area, however flooding may 
still be occurring.

Some locations that will experience flooding include...
Panguitch and Hillsdale. 

LAT...LON 3785 11215 3769 11221 3772 11242 3775 11253
      3785 11246

$$

Dewey
538 
WGUS75 KSLC 180107
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
707 PM MDT TUE JUL 17 2018

UTC017-180115-
/O.EXP.KSLC.FF.W.0031.000000T0000Z-180718T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
707 PM MDT TUE JUL 17 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 715 PM MDT...

Heavy rain that produced flash flooding over the city of Panguitch 
and Red Canyon has come to an end. Lingering showers in the area may 
produce more rain this evening, but flash flooding is no longer a 
threat for these locations. If you come to flooded roadways or 
washes, please take action to turn around and find another way to 
your destination.

LAT...LON 3785 11215 3769 11221 3772 11242 3775 11253
      3785 11246

$$

Dewey

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:56 PM MDT, 21 minutes earlier.

Area forecast discussion, Jul 17, 3:56 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
356 PM MDT Tue Jul 17 2018

.SYNOPSIS...High pressure will strengthen for the mid-week period,
bringing a drying trend to the state. Moisture will slowly creep
north late in the week into the weekend.

&&

.SHORT TERM (Through 06Z Saturday)...The jet on the backside of
the trough that moved across northern Utah last night is still
creating some lift across far northern Utah this afternoon.
However, moisture is becoming less available so believe isolated
showers and thunderstorms will end before sunset. Farther east and
south in the deeper moisture thunderstorms are firing up once
again this afternoon and are tracking more southeast today vs
south or southwest which has been problematic for flash flooding
since many tributaries are oriented north to south over the
western half of Kane County and Washington County.

There does not appear to be any relief in the deep moisture over
the south the next few days but the flow does become nearly
stagnant Wednesday into Thursday as the center of the 500mb ridge
moves overhead. This may inhibit the strength of the thunderstorms
as they will be vertically stacked, meaning the updraft ends up
being directly under the downdraft once it forms which will kill
the updraft. These are called pulse storms because they don't last
long. By late Thursday the flow aloft becomes more southeast
aloft across southwest Utah as the ridge moves to the 4 corners
region and farther east. This ridge position opens the door for
monsoonal moisture to stream northward Friday and beyond.

The hottest temperatures are expected across northern Utah
Wednesday as the 700mb temps flirt with 17-18C. The 700mb temps
will tend to lower a tad Thursday and Friday as more moisture
enters the picture. Southern Utah will have nearly similar
temperatures each day and 700mb temps remain nearly constant.

.LONG TERM (After 06Z Saturday)...With the ridge axis firmly in
place over Texas by Saturday morning, monsoonal moisture continues
to stream northward into the forecast area over the weekend. While
GFS PWAT values are not as impressive as past runs, much of the area
remains in 0.75 to 1 inch into Monday. Maintaining confidence in
convective activity throughout the weekend, with temps a bit above
seasonal norms.

Global models differing in extent of drying early in the workweek,
as such have left slight chance/chance of PoPs into Day 7. Expecting
temps to be riding along seasonal norms for the north, a bit above
in the south.

&&

.AVIATION...Conditions at the KSLC terminal are expected to remain
at VFR through the evening. North winds in place are expected to
shift to the south between 03-04z, with a small chance that nearby
showers create gusty erratic winds before 03z.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms will
occur over the eastern and southern portions of fire district this
evening and then mainly over southern Utah Wednesday and Thursday.
Moisture will spread northward Friday into northern Utah and there
could be dry lightning along the leading edge of this moisture,
but looks to be brief if it does occur. Elevated RH values will
remain over the south through the forecast period. However, min
RH values have dropped into the lower teens across northwest deserts
today and this should spread into the northern portions of the
western valleys Wednesday and possibly into Thursday. Rh values
are expected to come up through the weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Verzella
AVIATION...Dewey
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 17, 12:23 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1223 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     10 SSW DUGWAY           40.11N 112.81W
07/16/2018  M58.00 MPH       TOOELE             UT   MESONET

            DURAND ROAD WIND SESNOR ON THE DUGWAY PROVING GROUNDS
            MEASURED A PEAK WIND GUST OF 58 MPH

1005 PM     TSTM WND GST     9 N LAKESIDE            41.33N 112.85W
07/16/2018  M58.00 MPH       BOX ELDER          UT   MESONET

            GUNNISON ISLAND UUNET SENSOR

1140 PM     TSTM WND GST     5 SSW WEST VALLEY CITY  40.64N 112.06W
07/16/2018  M58.00 MPH       SALT LAKE          UT   MESONET

            BACCUS/SR111 UDOT SENSOR MEASURED 58 MPH WIND GUST

&&

BONNETTE
Local storm report, Jul 17, 1:00 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
100 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      9 ENE KANAB             37.11N 112.38W
07/16/2018                   KANE               UT   PUBLIC

            LARGE DEBRIS FLOW FROM A FLASH FLOOD IN JOHNSON WASH
            FLOWING SOUTH TOWARD HIGHWAY 89.

&&

CDEWEY
Local storm report, Jul 17, 1:04 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
104 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     FLASH FLOOD      14 NE KANAB             37.21N 112.38W
07/16/2018                   KANE               UT   PUBLIC

            DEBRIS FLOW FROM FLASH FLOOD IN JOHNSON WASH WITH LARGE
            LOGS FLOWING SOUTH.

&&

CDEWEY
Local storm report, Jul 17, 1:12 PM MDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
112 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     FLASH FLOOD      1 NW KANAB              37.05N 112.54W
07/16/2018                   KANE               UT   PUBLIC

            PUBLIC REPORTS FLOODED ROADWAYS WITH WATER RUSHING OVER
            ROADS AND COVERING INTERSECTIONS AT THE MOUTH OF KANAB
            CREEK IN TOWN.

&&

CDEWEY
Local storm report, Jul 17, 2:25 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
225 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     DEBRIS FLOW      10 S DUCHESNE           40.03N 110.39W
07/17/2018                   DUCHESNE           UT   DEPT OF HIGHWAYS

            MUD AND DEBRIS ABOUT 3 FEET DEEP FLOWED ACROSS US-191 AT
            MP 284, WITH RADAR REPORTING AN INCH STORM TOTAL OVER
            CANYON BY 1PM. EVENT LIKELY OCCURED BETWEEN 1 AND 130 PM,
            REPORTED BY UDOT SHED SUPERVISOR.

&&

LVERZEL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:44 PM MDTFlash Flood WarningSLCEmery3 hr
Jul 16, 8:15 PM MDTSpecial Weather StatementSLC45 min
Jul 16, 8:52 PM MDTSpecial Weather StatementSLCTooele53 min
Jul 16, 9:33 PM MDTSpecial Weather StatementSLCJuab, Tooele57 min
Jul 16, 10:24 PM MDTSpecial Weather StatementSLCDavis, Salt Lake, Utah, Weber51 min
Jul 16, 11:16 PM MDTSpecial Weather StatementSLCCache, Morgan, Salt Lake, Wasatch, Weber44 min
Jul 17, 12:00 AM MDTSpecial Weather StatementSLCCache, Morgan, Rich, Summit, Utah, Wasatch and 1 more60 min
Jul 17, 12:57 AM MDTSpecial Weather StatementSLCSummit63 min
Jul 17, 4:21 PM MDTSpecial Weather StatementSLCCarbon39 min
Jul 17, 4:46 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery29 min
Jul 17, 4:53 PM MDTFlash Flood WarningSLCKane4 hr
Jul 17, 5:21 PM MDTSevere Thunderstorm WarningSLCEmery24 min
Jul 17, 5:46 PM MDTSpecial Weather StatementSLCEmery44 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.